Dental staff failed to realise that a patient was suffering from an allergic reaction to a mouth wash, an inquest was told.
Sacha Rumaner, 30, died minutes after collapsing in the dentist's chair at the clinic in Morley Street, Brighton.
She had shown signs of anaphylactic shock which were not spotted by staff who thought she had either suffered a heart attack or an epileptic fit on February 2.
She was not given adrenaline and chest compressions were not started even though she had stopped breathing and had no pulse, the inquest at Brighton County Court heard today.
Miss Rumaner, of Lennox Street, Brighton, who had learning difficulties and was considered vulnerable, went back to the surgery a week after having a tooth removed.
Dr Labina Rhamen and dental nurse Monika Kaczmarek cleaned the socket with Corsadyl mouthwash containing chlorhexidine.
Moments later Miss Rumaner complained of being hot and took her cardigan off.
She collapsed after saying her feet were burning hot and her legs were itching.
Dr Rhamen said her training was up to date and agreed that one of the main causes of collapse in dental surgeries is anaphylactic shock.
Dr Karen Henderson, assistant deputy coroner for Brighton and Hove, asked: “Do you not think that, with hindsight, anaphylactic shock should have been top of your list?”
Dr Rhamen replied: “She did have the features of an anaphylactic reaction but at the time I did not make the association.”
Dr Sarah Crosby, director of special care dental services for Sussex Community NHS Trust, said the surgery had all the equipment required by the General Dental Council to deal with emergencies.
Dr Henderson asked why emergency equipment and drugs were not available in each surgery.
Dr Crosby replied: “One thing is space and cost but the recommendation is it should be available for all surgeries.
“There is no recommendation that each surgery should have its own equipment and as medical emergencies are rare it is practice to have just one set for each clinic.”
She added that the main causes of dental medical emergencies were anaphylactic shock, fainting, asthma attack and hypoglycaemia.
She agreed that if a patient collapsed staff should have excluded those causes one by one.
Sacha had reacted to a contraceptive injection in 2004 and an injection of the anti-psychotic drug Risperral just a month before her death.
However, allergy expert Dr Michael Tarzi said the incidents were totally unrelated and were not relevant to her death.
He said anaphylactic shock caused by chlorhexidine was very rare with only 72 cases recorded worldwide since 1985. Dr Tarzi said that although Sacha did not show the typical symptoms of facial swelling and a florid rash, anaphylaxis should have been considered as a likely cause of her collapse. However he said the dental staff, who had probably never dealt with a cardiac arrest before, would have had just three minutes to recognise the condition, find the adrenaline and administer it because Sacha's reaction had been so violent and sudden, and even then there was no guarantee it would have saved her life. He said: “I can't imagine the panic and difficulty with someone collapsing so quickly. Everything happened so quickly that it would not have been possible for Sacha to communicate properly what was happening to her.”
The coroner is expected to sum up and deliver her verdict on Friday.